Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 312, NWS Nashville, TN

August 1, 2012Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 1, 2012, 5:45 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 5:45 PM CDT (22:45 UTC)
Expired
Aug 1, 2012, 6:15 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS54 KOHX 012245
SVROHX
TNC055-099-012315-
/O.NEW.KOHX.SV.W.0312.120801T2245Z-120801T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GILES COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 615 PM CDT

* AT 545 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR LAWRENCEBURG...MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  PULASKI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3525 8698 3500 8711 3500 8728 3518 8740
      3534 8730
TIME...MOT...LOC 2245Z 307DEG 16KT 3521 8725

$$

FORECASTER: 31
1 follow-up statement
215 
WWUS54 KOHX 012302
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
602 PM CDT WED AUG 1 2012

TNC055-099-012315-
/O.CON.KOHX.SV.W.0312.000000T0000Z-120801T2315Z/
GILES TN-LAWRENCE TN-
602 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LAWRENCE AND SOUTHWESTERN GILES COUNTIES UNTIL 615 PM CDT...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF PULASKI...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  PULASKI AND MINOR HILL.

LAT...LON 3525 8698 3500 8711 3500 8722 3523 8728
      3534 8730
TIME...MOT...LOC 2302Z 307DEG 16KT 3516 8718

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:42 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 3:42 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT WED AUG 1 2012

.SHORT TERM (THRU THU)...
COUPLE OF H5 S/W TROF'S GENERATING ORGANIZED AREA OF STORMS THIS
AFTN. SYSTEM TO THE NORTH APPROACHING TN-KY LINE WORKING WITH A
FNTL BDRY TO CREATE A BROKEN LINE OF STORMS MOVG SOUTH...WITH A
SEVERE THUNDERSTORM WATCH ACROSS MUCH OF MID-TN UNTIL 10 PM CDT.

THE SECOND SYSTEM WITH STRONGER H5 S/W WL MOVE SOUTHEAST AND
GENERALLY IMPACT AREAS SOUTHWEST OF MID-TN. ANOTHER SYSTEM MAY
DEVELOP FURTHER WEST THIS EVENING WITH A SIMILAR TRACK...KEEPING
THE BULK OF ACTIVITY SOUTH OF MID-TN. AFTER THE STORMS DIE DOWN
LATER TNGT...EXPECT TO SEE SOME PATCHY FOG.

THU...NORTHWEST FLOW ALOFT CONTINUES WITH VERY WARM TEMPS. MODELS
SHOW LITTLE IF ANY STORM ACTIVITY...BUT DESTAB PARMS SHOW POTENTIAL
FOR ISOLATED STORMS WITH SHOWALTERS TO -3. IN TERMS OF HEAT...HEAT
INDICES LOOK TO REACH THE 100 TO 105 DEGREE RANGE. MOST LOCATIONS
WL REMAIN BELOW HEAT ADVISORY CRITERIA OF 105...SO WL PUSH OUT
ANOTHER SPS FOR HEAT THU.

.LONG TERM (FRI-WED)...
ACTIVE NORTHWEST FLOW PATTERN WL CONTINUE ALOFT WITH STORM SYSTEMS
EXPECTED TO AFFECT THE AREA PERIODICALLY FRI-MON. THE FIRST SYSTEM
LOOKS TO ARRIVE ON FRI...WITH SHOWERS AND THUNDERSTORMS LKLY. STORMS
ARE ALSO LKLY SUNDAY.

A COLD FRONT WL APPROACH AND POSSIBLY MOVE INTO THE AREA EARLY NEXT
WEEK. LONG-TERM MODELS SHOW SOME DRIER AIR MOVING INTO THE REGION
BEHIND THE SYSTEM...AND WL GO WITH LESS CLOUDS AND DROP THE CHANCE
OF RAIN AFTER MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  98  74  92 /  40  20  20  70
CLARKSVILLE    71  96  72  90 /  40  20  30  60
CROSSVILLE     68  91  69  87 /  40  20  20  60
COLUMBIA       72  98  74  92 /  20  20  20  60
LAWRENCEBURG   72  97  73  93 /  20  20  20  50
WAVERLY        71  97  73  91 /  40  20  30  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Aug 1, 5:07 AM CDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT WED AUG 1 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Local storm report, Aug 1, 5:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
513 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CROSSVILLE              35.95N 85.04W
08/01/2012  U0.88 INCH       CUMBERLAND         TN   PUBLIC

            0.88 INCH HAIL REPORTED IN CROSSVILLE

0345 PM     HAIL             7 NW LIVINGSTON         36.46N 85.42W
08/01/2012  E1.00 INCH       OVERTON            TN   PUBLIC

0415 PM     HAIL             2 S BYRDSTOWN           36.55N 85.13W
08/01/2012  M0.88 INCH       PICKETT            TN   TRAINED SPOTTER

0440 PM     TSTM WND DMG     6 WSW COLLINWOOD        35.14N 87.84W
08/01/2012                   WAYNE              TN   EMERGENCY MNGR

            TREES DOWN IN THE TOWN OF LUTTS.

0504 PM     HAIL             7 NE DOVER              36.55N 87.75W
08/01/2012  E1.00 INCH       STEWART            TN   EMERGENCY MNGR

            ALSO ESTIMATED WINDS AT 65MPH.

&&

31
Local storm report, Aug 1, 5:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     7 E DOVER               36.48N 87.72W
08/01/2012                   STEWART            TN   LAW ENFORCEMENT

            TREES DOWN AROUND THE INDIAN MOUND COMMUNITY IN STEWART
            COUNTY.

&&

11
Special weather statement, Aug 1, 5:25 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CDT WED AUG 1 2012

TNZ027-012315-
DAVIDSON-
525 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON COUNTY...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF BELLE MEADE...OR 9 MILES
WEST OF NASHVILLE...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  5 MILES NORTH OF BELLE MEADE BY 535 PM CDT.
  NASHVILLE BY 540 PM CDT.
  5 MILES NORTH OF OAK HILL BY 545 PM CDT.

SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN DAVIDSON COUNTY...INCLUDING THE CITIES OF BELLE MEADE...
NASHVILLE AND OAK HILL...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3629 8664 3626 8664 3625 8662 3615 8657
      3602 8659 3601 8662 3597 8661 3611 8701
      3613 8700 3624 8698 3630 8694

AL
Local storm report, Aug 1, 5:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
526 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CROSSVILLE              35.95N 85.04W
08/01/2012  U0.88 INCH       CUMBERLAND         TN   PUBLIC

            0.88 INCH HAIL REPORTED IN CROSSVILLE

0345 PM     HAIL             7 NW LIVINGSTON         36.46N 85.42W
08/01/2012  E1.00 INCH       OVERTON            TN   PUBLIC

0415 PM     HAIL             2 S BYRDSTOWN           36.55N 85.13W
08/01/2012  M0.88 INCH       PICKETT            TN   TRAINED SPOTTER

0440 PM     TSTM WND DMG     6 WSW COLLINWOOD        35.14N 87.84W
08/01/2012                   WAYNE              TN   EMERGENCY MNGR

            TREES DOWN IN THE TOWN OF LUTTS.

0504 PM     HAIL             7 NE DOVER              36.55N 87.75W
08/01/2012  E1.00 INCH       STEWART            TN   EMERGENCY MNGR

            ALSO ESTIMATED WINDS AT 65MPH.

0508 PM     TSTM WND DMG     7 E DOVER               36.48N 87.72W
08/01/2012                   STEWART            TN   LAW ENFORCEMENT

            TREES DOWN AROUND THE INDIAN MOUND COMMUNITY IN STEWART
            COUNTY.

&&

31
Local storm report, Aug 1, 5:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
541 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     10 SW WAYNESBORO        35.22N 87.88W
08/01/2012                   WAYNE              TN   LAW ENFORCEMENT

            REPORTS OF SEVERAL TREES DOWNED ACROSS SOUTHWESTERN
            PORTIONS OF THE COUNTY.

&&

31
Local storm report, Aug 1, 5:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
542 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CROSSVILLE              35.95N 85.04W
08/01/2012  U0.88 INCH       CUMBERLAND         TN   PUBLIC

            0.88 INCH HAIL REPORTED IN CROSSVILLE

0345 PM     HAIL             7 NW LIVINGSTON         36.46N 85.42W
08/01/2012  E1.00 INCH       OVERTON            TN   PUBLIC

0415 PM     HAIL             2 S BYRDSTOWN           36.55N 85.13W
08/01/2012  M0.88 INCH       PICKETT            TN   TRAINED SPOTTER

0440 PM     TSTM WND DMG     6 WSW COLLINWOOD        35.14N 87.84W
08/01/2012                   WAYNE              TN   EMERGENCY MNGR

            TREES DOWN IN THE TOWN OF LUTTS.

0504 PM     HAIL             7 NE DOVER              36.55N 87.75W
08/01/2012  E1.00 INCH       STEWART            TN   EMERGENCY MNGR

            ALSO ESTIMATED WINDS AT 65MPH.

0505 PM     TSTM WND DMG     10 SW WAYNESBORO        35.22N 87.88W
08/01/2012                   WAYNE              TN   LAW ENFORCEMENT

            REPORTS OF SEVERAL TREES DOWNED ACROSS SOUTHWESTERN
            PORTIONS OF THE COUNTY.

0508 PM     TSTM WND DMG     7 E DOVER               36.48N 87.72W
08/01/2012                   STEWART            TN   LAW ENFORCEMENT

            TREES DOWN AROUND THE INDIAN MOUND COMMUNITY IN STEWART
            COUNTY.

&&

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:54 AM CDTSpecial Weather StatementOHXDavidson36 min
Aug 1, 1:32 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett58 min
Aug 1, 1:51 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett24 min
Aug 1, 2:18 PM CDTSpecial Weather StatementOHXFentress27 min
Aug 1, 2:55 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett50 min
Aug 1, 3:20 PM CDTSpecial Weather StatementOHXSumner40 min
Aug 1, 3:28 PM CDTSpecial Weather StatementOHXCumberland32 min
Aug 1, 3:35 PM CDTSpecial Weather StatementOHXOverton40 min
Aug 1, 3:35 PM CDTSevere Thunderstorm WarningOHXCumberland25 min
Aug 1, 3:42 PM CDTSpecial Weather StatementOHXJackson48 min
Aug 1, 3:43 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam32 min
Aug 1, 3:58 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale29 min
Aug 1, 4:02 PM CDTSpecial Weather StatementOHXCumberland28 min
Aug 1, 4:12 PM CDTSpecial Weather StatementOHXMontgomery48 min
Aug 1, 4:24 PM CDTSpecial Weather StatementOHXOverton36 min
Aug 1, 4:35 PM CDTSevere Thunderstorm WarningOHXWayne40 min
Aug 1, 4:36 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart54 min
Aug 1, 5:03 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne27 min
Aug 1, 5:22 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart53 min
Aug 1, 5:25 PM CDTSpecial Weather StatementOHXDavidson50 min
Aug 1, 5:29 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson46 min
Aug 1, 6:06 PM CDTSpecial Weather StatementOHXCheatham39 min
Aug 1, 6:08 PM CDTSpecial Weather StatementOHXCoffee, Grundy52 min
Aug 1, 6:09 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson36 min
Aug 1, 6:12 PM CDTSpecial Weather StatementOHXMaury48 min
Aug 1, 6:15 PM CDTSpecial Weather StatementOHXGiles45 min
Aug 1, 6:19 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury26 min
Aug 1, 6:31 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy44 min
Aug 1, 6:34 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson41 min
Aug 1, 6:41 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman34 min
Aug 1, 6:43 PM CDTSevere Thunderstorm WarningOHXHickman, Maury12 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.